Texas, 2006Tornado in Texas, August 20, 2006
August 20, 2006 · NWS LUB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 20, 2:52 PM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 2:52 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
352 PM CDT SUN AUG 20 2006
.SHORT TERM...
UPPER LEVEL PLUME OF MONSOON MOISTURE CONTINUES TO MOVE AROUND THE
WESTERN SIDE OF UPPER LEVEL HIGH PRESSURE THAT IS CENTERED OVER
EASTERN OKLAHOMA. DECENT LOW LEVEL MOISTURE IS ALSO PRESENT. THESE
FACTORS ALONG WITH AFTERNOON HEATING AND THE BEGINNING OF SOME WARM
ADVECTION OVER A DISSIPATING FRONTAL BOUNDARY HAVE LED TO THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS. THE WARM
ADVECTION APPEARS THAT IT WILL BE STRONG ENOUGH OVERNIGHT TO
CONTINUE THE SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE NIGHT.
HAVE GONE WITH LOWS VERY SIMILAR TO LAST NIGHT WITH THE ONLY CONCERN
BEING ACROSS THE ROLLING PLAINS WHERE ADDITIONAL CLOUD COVER MAY
CAUSE LOWS TO BE A COUPLE DEGREES WARMER. A DECREASE IN CLOUD COVER
BY MONDAY AFTERNOON SHOULD BE ENOUGH TO ALLOW HIGHS TO BE VERY CLOSE
TO SEASONAL LEVELS. THIS AMOUNT OF HEATING SHOULD KEEP AT LEAST SOME
SCATTERED THUNDERSTORMS IN THE FORECAST FOR MID AFTERNOON WITH THE
MONSOONAL MOISTURE STILL CLOSE BY.
.LONG TERM...
UPPER RIDGE TO BUILD WESTWARD AND REMAIN ESTABLISHED OVER THE
DESERT SOUTHWEST THROUGH THE END OF THE WEEK. SHORTWAVE TROUGH
EXPECTED TO PASS JUST NORTH OF THE SOUTH PLAINS WEDNESDAY INTO
THURSDAY WITH MOST OF THE ENERGY PASSING NORTH OF THE REGION. JUST
A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS POSSIBLE.
WEAK NORTHWEST FLOW ALOFT PATTERN SETS UP THROUGH THE END OF THE
WEEK. A FEW NON SIGNIFICANT UPPER LEVEL DISTURBANCES MAY ADVANCE
ACROSS THE SOUTH PLAINS HOWEVER...MID AND UPPER LEVEL FLOW PROGGED
TO BE VERY WEAK SO WILL LEAVE POPS OUT OF THE FORECAST ATTM.
GFS SHOWING A WEAKNESS ON THE EASTERN PERIPHERY OF THE RIDGE AXIS
TOWARD LATE SATURDAY/SUNDAY WHICH MAY BE A FOCUS FOR ISOLD/SCT
THUNDERSTORMS NEXT WEEKEND BUT CHANCES FOR WETTING RAINS LOOK SLIM.
UPPER RIDGE TO BUILD OVER THE REGION LATE NEXT WEEKEND WITH
BUILDING HEIGHTS OVER THE SOUTH PLAINS. IF THIS PATTERN DOES
VERIFY...A MODERATION IN TEMPERATURES WILL BE LIKELY INTO THE END
OF THE WEEK. ONLY ISOLATED TO SCATTERED ACTIVITY SHOULD CAUSE SOIL
MOISTURE TO GRADUALLY DECREASE THROUGH THE WEEK. WITH THAT IN
MIND...HAVE TRENDED DAYTIME MAXIMA A COUPLE DEGREES ABOVE MEX
GUIDANCE FOR THE EXTENDED BUT HAVE NOT GONE TOO FAR ABOVE...GIVEN
THE POTENTIAL FOR A WEAKER RIDGE AND APPROACH OF A COLD FRONT.
ONLY MINOR CHANGES MADE. KW
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 64 88 64 89 / 50 40 40 30
TULIA 66 89 62 92 / 50 40 40 30
PLAINVIEW 66 91 64 90 / 50 40 30 30
LEVELLAND 65 91 65 92 / 50 40 30 30
LUBBOCK 67 92 67 90 / 50 30 30 30
BROWNFIELD 68 92 67 93 / 50 30 20 30
CHILDRESS 73 93 69 92 / 50 40 40 40
SPUR 71 94 69 96 / 50 30 20 30
ASPERMONT 71 98 69 97 / 40 30 20 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
18/17
Hazardous weather outlook, Aug 20, 4:08 AM CST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
508 AM CDT SUN AUG 20 2006
TXZ021>044-211015-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
508 AM CDT SUN AUG 20 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Tornado, Swisher
- When
- August 20, 5:19 PM CST to 5:21 PM CST
- Where
- Swisher County, 2 mi SW of Happy
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 25 yd
- Reported by
- BROADCAST MEDIA
- Coordinates
- 34.717, -101.867
Residents of Happy observed a landspout tornado just southwest of the city around 17:20 CST on the afternoon of the 20th. The tornado was associated with otherwise non-severe convection over the extreme southern Texas Panhandle. No damage occurred as the tornado remained over open farm land.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, August 20 to 21, 20061 death · $125,000 · 11 events
- Lightning Strike in Arizona, August 20, 20061 death · 1 injured · 1 event
- Rip Current in Florida, August 20, 20061 death · 1 event
- Damaging Wind in South Carolina, August 20, 20061 death · 50 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20, 20061 injured · $110,000 · 61 kt wind · 12 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2006$96,000 · 50 kt wind · 9 events
- Flood and Damaging Winds in Massachusetts, August 20, 2006$75,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in South Dakota, August 20, 20061.75 in hail · 21 events
- Damaging Wind in North Dakota, August 20, 2006$25,000 · 74 kt wind · 1 event
- Damaging Winds in Kentucky, August 20, 200652 kt wind · 11 events
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
- Damaging Wind in Tennessee, August 20, 2006$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525225.